The Food and Drug Administration on Friday approved new labels for
Viagra and other impotence drugs, acknowledging there have been "a small number" of cases in which people experienced sudden loss of vision.
"A small number of men have lost eyesight in one eye some time after taking" the drugs, the FDA said.
The updated labels will apply to Cialis from
and to Levitra from
"At this time, it is not possible to determine whether these oral medicines for erectile dysfunction were the cause of the loss of eyesight or whether the problem is related to other factors such as high blood pressure or diabetes, or a combination of these problems," the agency said.
The FDA said the sudden vision loss is attributed to non-arteric ischemic optic neuropathy, or NAION, in which blood flow is blocked to the optic nerve. Anyone exhibiting symptoms should stop taking the drugs and call a health care provider immediately, the FDA said.
NAION gained publicity in late May when
reported that Pfizer was
talking to the FDA about Viagra and vision loss. The
says the FDA received 38 reports of vision loss for Viagra users, four for Cialis and one for Levitra. Pfizer has reviewed 103 clinical trials involving 13,000 men and has found "no reports" of NAION. Viagra has been used by more than 23 million men since 1998. All of the NAION cases occurred after the drugs had reached the marketplace.
Many factors leading to NAION -- such as diabetes, high blood pressure and high cholesterol -- also contribute to impotence. Cases of NAION among Viagra users have been tracked by Dr. Howard Pomeranz, associate professor of ophthalmology at the University of Minnesota Medical School, who published his evaluation of seven patients in the March
Journal of Neuro-Opthalmology.
He said each man had high blood pressure, diabetes or high cholesterol. He also said each patient had a "low cup to disk ratio," a condition in which blood vessels and nerves "are tightly bundled together into the small space in the back of the eye."